Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Lincoln, IL

July 18, 2003McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2003, 1:25 AM CDT for McLean County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 1:25 AM CDT (06:25 UTC)
Expired
Jul 18, 2003, 2:00 AM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 180625
SVRILX
ILC113-180700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
125 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 200 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANCHOR...OR ABOUT 8 MILES NORTHWEST OF
  GIBSON CITY...MOVING SOUTHEAST AT 35 MPH.

LARGE HAIL IN EXCESS OF AN INCH WILL ACCOMPANY THIS DANGEROUS 
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND 
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4061 8856 4052 8863 4041 8847 4059 8847

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU JUL 17 2003

TWO PROBLEMS FOR TODAYS FORECAST...CURRENT FRONT TO MOVE INTO STATE
TONIGHT AND THEN NEXT FRONT FOR SUNDAY NIGHT.

MODELS PRETTY SIMILAR FOR SHORT TERM BUT LIKE THE ETA MOVEMENT. HAVE
INCREASED POPS IN THE CENTRAL TO LIKELY CATEGORY SIMILAR TO NORTH
SECTIONS TONIGHT AS THE FRONTAL MOVES INTO REGION LATE. IN DOMAINATE
UPPER LEVEL NW FLOW...FRONTAL TO CONTINUE THROUGH STATE WITH PCPN
ENDING OVER REGION ON FRIDAY. LOWER TEMPS A BIT ON FRIDAY WITH
EXPECTED CLOUD COVER.

FOR SUNDAY-MONDAY SYSTEM...NEW GFS BRINGS SYSTEM IN TO APPROACH CWA
LATE ON SUNDAY SO WILL MODIFY POPS TO TAKE THEM OUT FOR THE MORNING
BUT STILL TOO EARLY TO TAKE THEM OUT TOTALLY. FEEL BEST CHANCE DUE
TO DYNAMICS ON SUNDAY NIGHT AND EARLY MONDAY...BUT WILL NOT TRY TO
TIME PHASE IT OUT OF NORTH YET ON MONDAY AFTERNOON. OTHERWISE...VERY
MINOR CHANGES TO THE GRIDS.

.ILX...NONE.

GOETSCH
Hazardous weather outlook, Jul 17, 11:50 AM CDT, 13 hours 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND
ISOLATED TORNADO.  THE PRIMARY LOCATION WILL BE MAINLY ALONG AND
NORTH OF A JACKSONVILLE TO DANVILLE LINE.  A COLD FRONT WILL MOVE
THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE
THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE
ACROSS ILLINOIS.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.  THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF
A TAYLORVILLE TO PARIS LINE.  ANOTHER SYSTEM WILL APPROACH ILLINOIS
ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningILXVermilion63 min
Jul 17, 11:48 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion57 min
Jul 18, 2:01 AM CDTSevere Thunderstorm WarningILXChampaign44 min
Jul 18, 2:59 AM CDTFlash Flood WarningILXChampaign6 hr
Jul 18, 3:22 AM CDTSevere Thunderstorm WarningILXLogan53 min
Jul 18, 3:39 AM CDTSevere Thunderstorm WarningILXMason66 min
Jul 18, 4:11 AM CDTSevere Thunderstorm WarningILXMacon64 min
Jul 18, 4:45 AM CDTSevere Thunderstorm WarningILXSchuyler60 min
Jul 18, 4:49 AM CDTSevere Thunderstorm WarningILXChristian56 min
Jul 18, 5:08 AM CDTTornado WarningILXChristian52 min
Jul 18, 5:17 AM CDTSevere Thunderstorm WarningILXMason58 min
Jul 18, 5:29 AM CDTSevere Thunderstorm WarningILXCass61 min
Jul 18, 5:38 AM CDTSevere Thunderstorm WarningILXMenard37 min
Jul 18, 5:41 AM CDTTornado WarningILXShelby49 min
Jul 18, 5:45 AM CDTTornado WarningILXScott45 min
Jul 18, 6:00 AM CDTTornado WarningILXChristian45 min
Jul 18, 6:40 AM CDTFlash Flood WarningILXChristian, Logan6 hr
Jul 18, 6:45 AM CDTFlash Flood WarningILXSchuyler6 hr
Jul 18, 6:45 AM CDTSevere Thunderstorm WarningILXChristian, Shelby60 min
Jul 18, 7:05 AM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Jul 18, 7:07 AM CDTSevere Thunderstorm WarningILXChristian, Shelby38 min
Jul 18, 7:18 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
Jul 18, 8:16 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon, Scott59 min
Jul 18, 8:50 AM CDTFlash Flood WarningILXShelby6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.